Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 78, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 1997, 4:07 PM CDT for Adams County, Wisconsin. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1997, 4:07 PM CDT (21:07 UTC)
- Expired
- Jun 24, 1997, 4:25 PM CDT
- In force
- 18 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Adams County, WI
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:11 PM CDT | Thunderstorm Wind 50 | Petenwell Lake, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
387
WUUS1 KLSE 242109 RRA
SVRLSE
WIC001-242125-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT TUE JUN 24 1997
* SEVERE THUNDERSTORM WARNING FOR
NORTHERN ADAMS COUNTY - CENTRAL WISCONSIN
* UNTIL 425 PM CDT
* SOME LOCATIONS AFFECTED
ROME
BIG FLATS
COTTONVILLE
* AT 405 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF WISCONSIN RAPIDS TO
25 MILES SOUTH OF WISCONSIN RAPIDS. THIS LINE OF STORMS WAS MOVING
NORTHEAST AT 45 MPH.
* THESE STORMS WILL BE OVER BIG FLATS AND COTTONVILLE BETWEEN 405
AND 420 PM.
THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING.
NELSON/SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:09 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 24, 2:09 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 210 PM CDT TUE JUN 24 1997 TONIGHT/S CONCERNS...ENDING OF THUNDERSTORMS. AS OF 18Z...VISIBLE AND WATER VAPOR SATELLITE IMAGERY SHOWED VORTICITY MAXIMUM ADVANCING INTO NORTHERN IOWA. KARX 88-D RADAR INDICATED THUNDERSTORMS DEVELOPING IN VERY WARM AND UNSTABLE AIR MASS AHEAD OF THIS FEATURE AND SURFACE COLD FRONT PUSHING INTO WESTERN MN. 12Z ETA SHOWED UPPER LEVEL TROUGH ASSOCIATED WITH IOWA VORTICITY MAXIMUM TO SWEEP OUT OF THE FORECAST AREA THIS EVENING. COLD FRONT ALSO ANTICIPATED TO MOVE INTO SOUTHEAST MN/NORTHEAST IOWA THIS EVENING AND CENTRAL WI AROUND MIDNIGHT. TIME CROSS SECTIONS AND 850 MB DEWPOINTS FORECAST \SHOWED MUCH DRIER AIR FILTERING IN BEHIND THE FRONT. IMPACT ON FORECAST...THINK STORMS WILL END FROM WEST TO EAST ACROSS THE FORECAST AREA THIS EVENING AS UPPER LEVEL SYSTEM EXITS AND DRIER AIR BEGINS TO FILTER IN FROM THE WEST. THOMPSON
In the hours before
Special weather statement, Jun 24, 2:49 PM CDT, 1 hour 18 minutes before
WIZ034-041>044-053-055-242025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 249 PM CDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS MOVING THROUGH WESTERN WISCONSIN... AT 245 PM...TWO LINES OF STRONG THUNDERSTORMS WERE MOVING NORTHEAST THROUGH WESTERN WISCONSIN. THE FIRST LINE WAS LOCATED FROM 5 MILES NORTH OF LA CROSSE TO 25 MILES SOUTHEAST OF LA CROSSE NEAR VIROQUA. THE SECOND LINE WAS LOCATED FROM 20 MILES SOUTH OF LA CROSSE NEAR VICTORY TO 50 MILES SOUTHEAST OF LA CROSSE. BOTH LINES WERE MOVING TO THE NORTHEAST AT 40 MPH. AT 235 PM...SPOTTERS REPORTED WIND GUSTS TO NEAR 40 MPH IN LA CROSSE AND ONALASKA. AT 241 PM...NUMEROUS SMALL BRANCHES WERE REPORTED DOWN NEAR HOKAH WITH WIND GUSTS TO NEAR 50 MPH. THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF SPARTA...TOMAH...ROCKTON AND BLACK RIVER FALLS BETWEEN 300 AND 330 PM. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND BRIEF HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA THROUGH 8 PM...PLEASE REMAIN ALERT FOR FURTHER MESSAGES. STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS. NELSON
Special weather statement, Jun 24, 2:50 PM CDT, 1 hour 17 minutes before
WIZ034-041>044-053-055-242025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 249 PM CDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS MOVING THROUGH WESTERN WISCONSIN... AT 245 PM...TWO LINES OF STRONG THUNDERSTORMS WERE MOVING NORTHEAST THROUGH WESTERN WISCONSIN. THE FIRST LINE WAS LOCATED FROM 5 MILES NORTH OF LA CROSSE TO 25 MILES SOUTHEAST OF LA CROSSE NEAR VIROQUA. THE SECOND LINE WAS LOCATED FROM 20 MILES SOUTH OF LA CROSSE NEAR VICTORY TO 50 MILES SOUTHEAST OF LA CROSSE. BOTH LINES WERE MOVING TO THE NORTHEAST AT 40 MPH. AT 235 PM...SPOTTERS REPORTED WIND GUSTS TO NEAR 40 MPH IN LA CROSSE AND ONALASKA. AT 241 PM...NUMEROUS SMALL BRANCHES WERE REPORTED DOWN NEAR HOKAH WITH WIND GUSTS TO NEAR 50 MPH. THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF SPARTA...TOMAH...ROCKTON AND BLACK RIVER FALLS BETWEEN 300 AND 330 PM. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND BRIEF HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA THROUGH 8 PM...PLEASE REMAIN ALERT FOR FURTHER MESSAGES. STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS. NELSON
Special weather statement, Jun 24, 3:28 PM CDT, 39 minutes before
WIZ017-029-032>034-042>044-242105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 328 PM CDT TUE JUN 24 1997 ...THUNDERSTORMS MOVING FROM WESTERN WISCONSIN INTO CENTRAL WISCONSIN... A LINE OF THUNDERSTORMS WAS LOCATED FROM 10 MILES SOUTHWEST OF EAU CLAIRE TO BLACK RIVER FALLS TO 50 MILES EAST OF LA CROSSE NEAR GLENDALE. THE LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 45 MPH. THE COMMUNITIES OF MAUSTON...NEILLSVILLE...NEW LISBON AND FRIENDSHIP WILL BE AFFECTED BETWEEN 340 AND 415 PM. THE MAIN THREATS WITH THESE STORMS ARE GUSTY WINDS AND BRIEF HEAVY RAINS. AS THE STORMS MOVED THROUGH WESTERN WISCONSIN...WIND GUSTS OF 35 TO 50 MPH. AROUND 240 PM...SOME SMALL BRANCHES WERE REPORTED DOWN NEAR THE MISSISSIPPI RIVER VALLEY. NELSON
Special weather statement, Jun 24, 3:29 PM CDT, 38 minutes before
WIZ017-029-032>034-042>044-242105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 328 PM CDT TUE JUN 24 1997 ...THUNDERSTORMS MOVING FROM WESTERN WISCONSIN INTO CENTRAL WISCONSIN... A LINE OF THUNDERSTORMS WAS LOCATED FROM 10 MILES SOUTHWEST OF EAU CLAIRE TO BLACK RIVER FALLS TO 50 MILES EAST OF LA CROSSE NEAR GLENDALE. THE LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 45 MPH. THE COMMUNITIES OF MAUSTON...NEILLSVILLE...NEW LISBON AND FRIENDSHIP WILL BE AFFECTED BETWEEN 340 AND 415 PM. THE MAIN THREATS WITH THESE STORMS ARE GUSTY WINDS AND BRIEF HEAVY RAINS. AS THE STORMS MOVED THROUGH WESTERN WISCONSIN...WIND GUSTS OF 35 TO 50 MPH. AROUND 240 PM...SOME SMALL BRANC&HES WERE REPORTED DOWN NEAR THE MISSISSIPPI RIVER VALLEY. NELSON
Special weather statement, Jun 24, 3:54 PM CDT, 13 minutes before
WIZ043-044-242115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 354 PM CDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... AT 350 PM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM 30 MILES WEST OF WISCONSIN RAPIDS TO 55 MILES SOUTH OF WISCONIN RAPIDS NEAR THE WISCONSIN DELLS. THE LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 45 MPH. THE COMMUNITIES OF BIG FLAT...ADAMS AND FRIENDSHIP WILL BE AFFECT BETWEEN 355 AND 410 PM. AT 345 PM...SPOTTERS REPORTED SMALL BRANCHES DOWN JUST NORTH OF THE WISCONSIN DELLS. AROUND 330 PM...A COUPLE OF TREES WERE KNOCKED DOWN NEAR TOMAH. THE MAIN THREATS WITH THESE STORMS ARE STRONG WINDS WITH GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. NELSON
Special weather statement, Jun 24, 3:55 PM CDT, 12 minutes before
WIZ043-044-242115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 354 PM CDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... AT 350 PM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM 30 MILES WEST OF WISCONSIN RAPIDS TO 55 MILES SOUTH OF WISCONIN RAPIDS NEAR THE WISCONSIN DELLS. THE LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 45 MPH. THE COMMUNITIES OF BIG FLAT...ADAMS AND FRIENDSHIP WILL BE AFFECT BETWEEN 355 AND 410 PM. AT 345 PM...SPOTTERS REPORTED SMALL BRANCHES DOWN JUST NORTH OF THE WISCONSIN DELLS. AROUND 330 PM...A COUPLE OF TREES WERE KNOCKED DOWN NEAR TOMAH. THE MAIN THREATS WITH THESE STORMS ARE STRONG WINDS WITH GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. NELSON
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.